Illinois, 2006

Heat in Illinois, August 1 to 2, 2006

August 1 to 2, 2006 · NWS ILX · 35 events in 35 counties and zones

An extended period of heat and humidity occurred across central and southeast Illinois from July 30th to August 2nd. Afternoon high temperatures ranged from 94 to 100 degrees most afternoons, with afternoon heat indices ranging from 105 to 110.

Where it happened

Every event with a place to put it; 35 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
35

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

An extended period of heat and humidity occurred across central and southeast Illinois from July 30th to August 2nd. Afternoon high temperatures ranged from 94 to 100 degrees most afternoons, with afternoon heat indices ranging from 105 to 110. Overnight lows only fell into the mid 70s.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 31, 7:30 PM CST, 4 hours 30 minutes earlier.

Area forecast discussion, Jul 31, 7:30 PM CST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
830 PM CDT MON JUL 31 2006

.DISCUSSION...
CLEAR SKIES AND MUGGY CONDITIONS WILL PREVAIL ACROSS THE AREA
OVERNIGHT. NO FORECAST UPDATES WILL BE REQUIRED THIS EVENING.

.CLIMATE...

RECORD HIGH TEMPERATURES FOR AUGUST 1...
PEORIA 101 IN 1988
SPRINGFIELD 99 IN 1964 AND 1987
LINCOLN 100 IN 1935
URBANNA /U OF I/ 97 IN 1964 AND OTHERS
DECATUR 102 IN 1987

LAST DAY WITH AT LEAST 100 DEGREES...
PEORIA REACHED 101 ON JULY 25 2005
SPRINGFIELD REACHED 101 ON JULY 14 1995
LINCOLN REACHED 100 ON JULY 25 2005
URBANNA REACHED 100 ON JULY 13 1995
DECATUR REACHED 100 ON JULY 21 2002

&&

.PREV DISCUSSION...
328 PM CDT MON JUL 31 2006

MAIN CONCERNS CONTINUE TO BE THE HEAT AND ISOLATED STORM CHANCES.
THE MODELS ARE SLOWLY COMING CLOSER TOGETHER WITH RESPECT TO THE
COLD FRONTAL PASSAGE AND WHERE IT STALLS OUT. THE GFS STILL BRINGS
THE FRONT IN THE FASTEST...BUT NOW GENERATES SURFACE CYCLOGENESIS
ALONG THE FRONT ON THURSDAY TO SLOW DOWN ITS PROGRESSION. ECMWF
AND UKMET ARE ALSO SHOWING SIMILAR TIMING OF THE FRONT FOR A
THURSDAY MORNING PASSAGE. SO A BLEND OF MODELS WAS USED THIS TIME.

THE LONG WAVE RIDGE IN THE EASTERN US WILL BEGIN TO FLATTEN OUT BY
MID WEEK...AS A TROUGH PUSHES EAST ACROSS THE CENTRAL. THE SLOWER
MOVEMENT OF THE COLD FRONT...NOW ENTERING OUR CWA ON THURSDAY...
MEANS WE WILL HAVE ONE MORE DAY OF HEAT. WEDNESDAY WILL BE ADDED
TO THE HEAT ADVISORY FOR CENTRAL ILLINOIS.

SHORT TERM...TONIGHT THROUGH THURSDAY.
THE SURFACE RIDGE HAS MAINTAINED ITS POSITION ACROSS THE EASTERN
US...WITH SOUTHERLY FLOW ACROSS OUR AREA. THE PRESSURE GRADIENT
AND STEADY WINDS MAY HAVE SAVED US FROM TOPPING 100 IN MANY
LOCATIONS. A FEW COOP SITES HIT 100/101 YESTERDAY...AND MOST LIKELY
WILL TODAY...BUT OUR OFFICIAL ASOS SITES ARE STRUGGLING TO REACH
100. THE HEAT INDICES ARE TOPPING ADVISORY CRITERIA IN MORE
LOCATIONS TODAY THAN YESTERDAY. THIS MAY BE THE THEME AGAIN
TOMORROW. WITH THE FRONT ARRIVING ON THURSDAY INSTEAD OF
WEDNESDAY... DEWPOINTS WILL REMAIN IN THE LOW TO MIDDLE
70S WEDNESDAY...PROMPTING THE HEAT ADVISORY TO BE EXTENDED THROUGH
WEDNESDAY EVENING. H85 TEMPS WILL BE IN THE 22C TO 23C RANGE
TOMORROW AND WEDNESDAY. DEWPOINTS MAY BE MIXED DOWN INTO THE
UPPER 60S IN A FEW LOCATIONS IN OUR SW ZONES...BUT THE DRIER AIR
WILL ALLOW FOR MORE EFFICIENT HEATING AND POTENTIAL FOR NEARING
100 DEGREES...ESPECIALLY TUESDAY.

THE CU FIELD THIS AFTERNOON HAS INDICATED A FEW CONVERGENCE LINES
IN OUR S AND SW ZONES. NONE APPEAR TO BE ACTIVE ENOUGH TO PRODUCE
STORMS...BUT AN ISOLATE CELL MAY BE POSSIBLE. WILL NOT PUT ANY
POPS IN FOR THIS EVENING HOWEVER...AND WILL JUST HANDLE IT WITH
NOWCASTS. NOT EXPECTING MUCH IN THE WAY OF STORMS ON TUESDAY
EITHER. I HELD OFF PRECIP CHANCES UNTIL WEDNESDAY AFTERNOON...WITH
THE BEST TIMING FOR PRECIP BETWEEN WEDNESDAY EVENING AND THURSDAY
MORNING...AS THE FRONT PROGRESSES SOUTHEAST ACROSS ILLINOIS. WE
ARE IN A SLIGHT RISK FOR SEVERE STORMS FOR THAT TIME FRAME AS WELL.

LONG TERM...FRIDAY THROUGH SUNDAY.
THE ECMWF PUSHES THE FRONT THE FARTHEST SOUTH OF OUR AREA FOR
FRIDAY AND SATURDAY. THE GFS IS ACTUALLY NOW TRENDING A BIT
FARTHER NORTH...CLOSER TO OUR CWA. OVERALL EXPECT THE FRONT TO
STALL OUT A BIT CLOSER TO OUR SOUTHERN AREA THAN THE GFS IS
INDICATING. THE RIDGE TO OUR SE APPEARS STRONG ENOUGH TO PREVENT
THE FRONT FROM DROPPING TOO FAR PAST CENTRAL ILLINOIS...AS IS A
TYPICAL PATTERN FOR THIS TIME OF YEAR. THE MORE LIKELY SCENARIO IS
FOR THE FRONT TO STALL NEAR US...THEN DISSIPATE AS RIDGING BREAKS
DOWN THE TROUGH.

&&

ILX WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL MIDNIGHT WEDNESDAY NIGHT FOR ALL OF CENTRAL
ILLINOIS.

&&

04/SHIMON
Hazardous weather outlook, Jul 31, 9:52 AM CST, 14 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1052 AM CDT MON JUL 31 2006

ILZ027>031-036>038-040-041-011200-
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN-
SCHUYLER-MASON-
1052 AM CDT MON JUL 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

HOT AND HUMID AIR WILL CONTINUE OVER THE AREA TODAY. TEMPERATURES
IN THE UPPER 90S WILL COMBINE WITH HIGH DEW POINTS TO PRODUCE HEAT
INDEX VALUES AROUND 105 TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HOT AND HUMID AIR WILL REMAIN OVER THE AREA TUESDAY. TEMPERATURES
WILL REMAIN IN THE UPPER 90S AND COMBINE WITH CONTINUED HIGH
DEW POINTS...PRODUCING HEAT INDEX VALUES BETWEEN 105 TO 110.

A FRONT WILL DROP INTO THE AREA BY WEDNESDAY. THIS FRONT WILL
BRING RELIEF FROM THE HOT AND HUMID WEATHER...BUT ALSO THE CHANCE
OF THUNDERSTORMS THROUGH THURSDAY AS IT SLOWLY MOVES THROUGH THE
STATE. CURRENTLY THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS
COULD BECOME SEVERE ON WEDNESDAY...WITH THE MAIN THREAT BEING DAMAGING
WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ042>057-061-011200-
LOGAN-DE WITT-PIATT-CHAMPAIGN-VERMILION-CASS-MENARD-SCOTT-MORGAN-
SANGAMON-CHRISTIAN-MACON-MOULTRIE-DOUGLAS-COLES-EDGAR-SHELBY-
1052 AM CDT MON JUL 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

HOT AND HUMID AIR WILL CONTINUE OVER THE AREA TODAY. TEMPERATURES
IN THE UPPER 90S WILL COMBINE WITH HIGH DEW POINTS TO PRODUCE HEAT
INDEX VALUES AROUND 105 TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HOT AND HUMID AIR WILL REMAIN OVER THE AREA TUESDAY. TEMPERATURES
WILL REMAIN IN THE UPPER 90S AND COMBINE WITH CONTINUED HIGH
DEW POINTS...PRODUCING HEAT INDEX VALUES BETWEEN 105 TO 110.

A FRONT WILL DROP INTO THE AREA BY WEDNESDAY NIGHT. THIS FRONT WILL
BRING RELIEF FROM THE HOT AND HUMID WEATHER...BUT ALSO THE CHANCE
OF THUNDERSTORMS THROUGH THURSDAY NIGHT AS IT SLOWLY MOVES
THROUGH THE STATE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ062-063-066>068-071>073-011200-
CUMBERLAND-CLARK-EFFINGHAM-JASPER-CRAWFORD-CLAY-RICHLAND-LAWRENCE-
1052 AM CDT MON JUL 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

HOT AND HUMID AIR WILL CONTINUE OVER THE AREA TODAY. TEMPERATURES
IN THE UPPER 90S WILL COMBINE WITH HIGH DEW POINTS TO PRODUCE HEAT
INDEX VALUES AROUND 105 TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HOT AND HUMID AIR WILL REMAIN OVER THE AREA TUESDAY. TEMPERATURES
WILL REMAIN IN THE UPPER 90S AND COMBINE WITH CONTINUED HIGH
DEW POINTS...PRODUCING HEAT INDEX VALUES BETWEEN 105 TO 110.

A FRONT WILL DROP INTO THE AREA BY THURSDAY. THIS FRONT WILL
BRING RELIEF FROM THE HOT AND HUMID WEATHER...BUT ALSO THE CHANCE
OF THUNDERSTORMS THROUGH FRIDAY AS IT SLOWLY MOVES THROUGH THE
STATE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

HJS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

35 heat. Local standard time, as filed.

Heat, Cass

When
August 1, 12:00 AM CST to August 2, 6:00 PM CST
Where
Cass forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.974, -90.247 (the zone’s center; the record gives no point)

Heat, Champaign

When
August 1, 12:00 AM CST to August 2, 6:00 PM CST
Where
Champaign forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.140, -88.199 (the zone’s center; the record gives no point)

Heat, Christian

When
August 1, 12:00 AM CST to August 2, 6:00 PM CST
Where
Christian forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.546, -89.277 (the zone’s center; the record gives no point)

Heat, Clark

When
August 1, 12:00 AM CST to August 2, 6:00 PM CST
Where
Clark forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.334, -87.788 (the zone’s center; the record gives no point)

Heat, Clay

When
August 1, 12:00 AM CST to August 2, 6:00 PM CST
Where
Clay forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.754, -88.490 (the zone’s center; the record gives no point)

Heat, Coles

When
August 1, 12:00 AM CST to August 2, 6:00 PM CST
Where
Coles forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.520, -88.222 (the zone’s center; the record gives no point)

Heat, Crawford

When
August 1, 12:00 AM CST to August 2, 6:00 PM CST
Where
Crawford forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.003, -87.760 (the zone’s center; the record gives no point)

Heat, Cumberland

When
August 1, 12:00 AM CST to August 2, 6:00 PM CST
Where
Cumberland forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.273, -88.240 (the zone’s center; the record gives no point)

Heat, De Witt

When
August 1, 12:00 AM CST to August 2, 6:00 PM CST
Where
De Witt forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.175, -88.904 (the zone’s center; the record gives no point)

Heat, Douglas

When
August 1, 12:00 AM CST to August 2, 6:00 PM CST
Where
Douglas forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.770, -88.217 (the zone’s center; the record gives no point)

Heat, Edgar

When
August 1, 12:00 AM CST to August 2, 6:00 PM CST
Where
Edgar forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.679, -87.746 (the zone’s center; the record gives no point)

Heat, Effingham

When
August 1, 12:00 AM CST to August 2, 6:00 PM CST
Where
Effingham forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.060, -88.590 (the zone’s center; the record gives no point)

Heat, Fulton

When
August 1, 12:00 AM CST to August 2, 6:00 PM CST
Where
Fulton forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.473, -90.207 (the zone’s center; the record gives no point)

Heat, Jasper

When
August 1, 12:00 AM CST to August 2, 6:00 PM CST
Where
Jasper forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.010, -88.154 (the zone’s center; the record gives no point)

Heat, Knox

When
August 1, 12:00 AM CST to August 2, 6:00 PM CST
Where
Knox forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.932, -90.213 (the zone’s center; the record gives no point)

Heat, Lawrence

When
August 1, 12:00 AM CST to August 2, 6:00 PM CST
Where
Lawrence forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.720, -87.727 (the zone’s center; the record gives no point)

Heat, Logan

When
August 1, 12:00 AM CST to August 2, 6:00 PM CST
Where
Logan forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.125, -89.367 (the zone’s center; the record gives no point)

Heat, Macon

When
August 1, 12:00 AM CST to August 2, 6:00 PM CST
Where
Macon forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.860, -88.962 (the zone’s center; the record gives no point)

Heat, Marshall

When
August 1, 12:00 AM CST to August 2, 6:00 PM CST
Where
Marshall forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.033, -89.345 (the zone’s center; the record gives no point)

Heat, Mason

When
August 1, 12:00 AM CST to August 2, 6:00 PM CST
Where
Mason forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.240, -89.917 (the zone’s center; the record gives no point)

Heat, McLean

When
August 1, 12:00 AM CST to August 2, 6:00 PM CST
Where
McLean forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.491, -88.847 (the zone’s center; the record gives no point)

Heat, Menard

When
August 1, 12:00 AM CST to August 2, 6:00 PM CST
Where
Menard forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.027, -89.802 (the zone’s center; the record gives no point)

Heat, Morgan

When
August 1, 12:00 AM CST to August 2, 6:00 PM CST
Where
Morgan forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.716, -90.201 (the zone’s center; the record gives no point)

Heat, Moultrie

When
August 1, 12:00 AM CST to August 2, 6:00 PM CST
Where
Moultrie forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.642, -88.619 (the zone’s center; the record gives no point)

Heat, Peoria

When
August 1, 12:00 AM CST to August 2, 6:00 PM CST
Where
Peoria forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.788, -89.760 (the zone’s center; the record gives no point)

Heat, Piatt

When
August 1, 12:00 AM CST to August 2, 6:00 PM CST
Where
Piatt forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.010, -88.591 (the zone’s center; the record gives no point)

Heat, Richland

When
August 1, 12:00 AM CST to August 2, 6:00 PM CST
Where
Richland forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.712, -88.085 (the zone’s center; the record gives no point)

Heat, Sangamon

When
August 1, 12:00 AM CST to August 2, 6:00 PM CST
Where
Sangamon forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.758, -89.659 (the zone’s center; the record gives no point)

Heat, Schuyler

When
August 1, 12:00 AM CST to August 2, 6:00 PM CST
Where
Schuyler forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.158, -90.615 (the zone’s center; the record gives no point)

Heat, Scott

When
August 1, 12:00 AM CST to August 2, 6:00 PM CST
Where
Scott forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.644, -90.475 (the zone’s center; the record gives no point)

Heat, Shelby

When
August 1, 12:00 AM CST to August 2, 6:00 PM CST
Where
Shelby forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.391, -88.805 (the zone’s center; the record gives no point)

Heat, Stark

When
August 1, 12:00 AM CST to August 2, 6:00 PM CST
Where
Stark forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.093, -89.797 (the zone’s center; the record gives no point)

Heat, Tazewell

When
August 1, 12:00 AM CST to August 2, 6:00 PM CST
Where
Tazewell forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.508, -89.513 (the zone’s center; the record gives no point)

Heat, Vermilion

When
August 1, 12:00 AM CST to August 2, 6:00 PM CST
Where
Vermilion forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.183, -87.733 (the zone’s center; the record gives no point)

Heat, Woodford

When
August 1, 12:00 AM CST to August 2, 6:00 PM CST
Where
Woodford forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.788, -89.211 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2006Every state in 2006This day in weather historyWarnings in Illinois, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530138, 5530139, 5530140, 5530141, 5530142, 5530143, 5530144, 5530145, 5530146, 5530147, 5530148, 5530149, 5530150, 5530151, 5530152, 5530153, 5530154, 5530155, 5530156, 5530157, 5530158, 5530159, 5530160, 5530161, 5530162, 5530163, 5530164, 5530165, 5530166, 5530167, 5530168, 5530169, 5530170, 5530171, 5530172.